I've had hives for the past two years. The first time I got them, I was prescribed Zyrtec to get rid of the hives. It's worked wonderfully, until about two days ago. I took the medicine, but I started getting hives on my bottom. It spread all over my body by the next day and I was really worried because the medicine did not seem to have worked at all. I took Zyrtec again this morning, and it helped a little, but I'm still getting hives. I was wondering if this is just a flare up and will it go away soon if I continue taking the medicine? I'm really worried right now and am in a lot of stress over this. Please help me
Many cases of hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections or medications.
The mainstay of treatment of hives is antihistamine which may be necessary for prolonged periods (in excess of 6 weeks). Double conventional doses of these non-sedating antihistamines such as Cetirizine (Zyrtec), Loratadine (Claritin), Acrivastine and Fexofenadine may be needed to get symptom relief. Sedating antihistamines such as Chlorphenamine or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms. You can also apply 1%hydrocortisone cream on the effected area.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.
If the hives don’t go after 6 wks of treatment also, then it can be a case of chronic urticaria which needs further evaluation as it may be due to auto antibodies.
If the symptoms persist, then you can consult an immunologist. He may start with immunotherapy(allergy shots)
Take care and pls do keep us posted on how you are doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.